I started taking Zoloft 100 mg every other day in June 2012. In November due to some overwhelming emotions and mental instability, I was then put on Zoloft 100 mg once a day and Klonopin (anti anxiety med) 1mg twice a day. In december, my doctor added a mood stabilizer Buspar..
Ok enough with those details heh..
So back to January 1st.. woohooo, I am so excited, I am SO ready to get back on track and undo the 12 pound gain that crept up on me in my ignorance since October.. but I wasn't going to look back into 2012 or my mistakes... This was a NEW YEAR, a NEW Attitude!! I dusted off the Ol' Low Carb Support Group I started on Facebook and started putting the word out that it existed for anyone who wanted to be a part of it.. Over days, I watched the group Grow and flourish.. over 100 new members. All struggling. encouraging, living, eating and learning by my side.. I have a GREAT Low carb support group.. because of this group I am not only active in my OWN weight loss mission, but I am kept on task as I make sure to help/advise my peers along the way. I'm drinking more water, adding back some exercise I had been skimping on, not cheating at all.. I am on a perfect road to weight loss!!
So, January 12th, I folded and decided I was going to take a peek at the scale.. I have done this before... Induction is a beautiful encouraging time of shedding that excess water weight in week one and starting the down hill trend it weight loss.. I just KNEW that holding back from the scale for those 12 days was really going to pay off Big time... WRONG!!!
I think time stood still as I stared at the SAME number I was looking at in December... NO Loss, No Gain.. just 12 days gone and nothing to show for it except the tears and confusion left on my face. This isn't possible. I did everything right. Hell, I am a veteran at this lifestyle. I know my body, I know the rules, I have learned over the past 9+ years what works, what doesn't, what is controversial or debatable.. I know all the ins and outs.. or so I thought.
There is one little thing I never knew.. because it never pertained to me or my lifestyle before now..
"What medications interfere with or need adjustment during Atkins?"
ANSWER: Virtually all medications interfere. The most incompatible medications are:
- Diuretics (water pills)
- Psychotropic drugs, including prozac, -->zoloft<-- , lithium, etc.
Yeah, after hours and hours of reading hosts of forums, faqs, complaints, experiences of others.. finally it is all making sense.. but at what cost? Am I ready to ween off this antidepressant RIGHT before Nursing school starts, before I embark towards one of the biggest Accomplishments of my life.. am I willing to take that chance and use mind over matter, even though all along I have always felt this depression inside of me was chemical (meaning I can't just tell myself to feel better.. My chemicals won't let me)??
Well, the strong willed person that I am says YES, Start weening, You want to lose weight, and losing weight makes you feel good about yourself, gaining weight sends you spinning into an emotional tornado. Losing weight and "Controlling" it gives you One thing you have control over... afterall, don't we all like to know we are in control?
So, I started weening off of the zoloft, immediately started every other day for the first week, then I weighed in thinking Surely one week at half a dose should show Something...Wrong again.. I did not lose even One pound.. HOW THE HELL could this be happening to me???
Back to Google, *How does Zoloft affect your metabolism* *Why does Zoloft make you gain weight?* *How long does it take to lose weight after Zoloft* *How long does it take to get Zoloft out of your system* *What are the side effects of quitting zoloft cold turkey....*
Yes... I went there.. I want this stuff OUT OF ME!!!!! It can't kill me right? I am sick of trying SO HARD to lose weight, the only way I know how (Atkins) and seeing NO results at all! Every day I stay away from the scale I tell myself surely I must be losing weight because this is how I lost it before.. and the longer I stay off the scale, the bigger weight loss I am going to see!
I stepped on it this morning after No ZOLOFT for 4 days.. Induction level foods for 22 days... I gained 8 oz......................................
So, needless to say, I am a wreck right now emotionally and mentally because I decided I wanted Zoloft out of me ASAP, which has its adverse withdrawal effects, but I don't care, I will suffer through them and deal with it as it comes.. I am still taking my 1 mg of Klonopin for my anxiety each morning and my mood stabilizer... From what I have read, it may take over a month for my body to return to normal after quitting. I may not see any results from atkins for Another month??? Seriously?? And that is IF I am lucky, because I also quit smoking in June and I hear that lowers your metabolism by 10% (when you quit) So this whole experience is like a double whammy to me..
I am going to be the troubleshooter that I am and Stay ON the mood stabilizer and anti anxiety pills and IN Induction for now and wait about another month to see if I start Losing weight.. If I don't, I will most likely start talking to my doctor about a different medication for the anxiety.. as of yet, I have not found anything online about the Klonopin or Buspar stalling or preventing weight loss on Low Carb/Atkins.. But God forbid I don't start losing weight.
I can't wait till these withdrawal effects are done and over with, I feel horrible emotionally.. HORRIBLE!!! *sigh* I will just hang in there and see how I turn out in a month.. if I STILL can't kick the depression, I will speak with my doctor about other options that DO NOT mess with my weight...
Disclaimer: I know EVERYONE reacts differently to different medications, I lost 40 lbs successfully on lexapro quite a few years ago, while following low carb. I Also know some of you may be losing just fine on atkins AND Zoloft.. but I am not you. Also, I feel obligated to say this, When weening off of any medication, you should always work with your doctor in doing so. (just an FYI and admission to my Not following the rules)
UPDATE: ALSO.. please please please do NOT quit any medication, including ZOLOFT, cold turkey!! It was a horrible, ugly experience, emotionally mentally and physically.. I was literally in pain from the withdrawal effects.. I DID end up going back on Zoloft the day after this initial Blog, and ween myself properly. Do yourself and your family a favor and do NOT go COLD turkey!!